Hey all, recent blood work revealed I had low T, 102. My doctor referred me to a Urologist and he found my equipment to be normal (physically). He sent me out for further bloodwork and said "if everything checks out normal you can come back and I'll give you a shot in the backside". I was told it could be as simple as bad genetics or as serious as a thyroid/pituitary issue? I am 34, very fit. I follow a strict diet and don't drink or use drugs. I weight train and run on a regular basis. My father is deceased, so I don't have a genetic comparison.
I discovered recently a symptom of Low T is depression and this past fall, I was prescribed wellbutrin for depression. It worked decent in the beginning, but in recent weeks, not much at all. I'm leaning towards Low T as a possible cause now. I'm irritable, lethargic and my family life and sex life are suffering.
My test results should be in tomarro and my follow up is the day after. I've been reading up on TRT and the sides are pretty scary, not to mention intramuscular needles. I signed up for this website to hear from anyone in the same boat as me. I'm on the fence about the therapy as it is a long term journey, but if it can help, I may go for it. Any feedback would be greatly appreciated.
I am 41, I run 4 times a week and I am in good shape. I had many of the same symptoms you described. I was tested for thyroid and testosterone. Both came back low. My T is not as low as yours (226 w/ range of 280-800). I was also diagnosed with hypothyroid. So long story short I have been on TRT and thyroid meds for a few weeks. They have not balanced out completely. I think we are heading in the right direction though. I am using the Androderm patch. I really didn't want to mess with the gel and because of my job, the shot would have to be administered by the doc and I didn't want to make that trip every week.
As far as the TRT goes my doc said as long as we get the testosterone levels to the normal range and not over, the risk of side effects are minimal. I am still pretty new to this so I haven’t had time to develop any side effects (not that I want any…lol). If I come across anything else I'll pass it along. I go for blood test next week and we will go from there. Good luck to you,
Thanks for the reply. Have you noticed any significant benefits from the TRT?
The lab wouldn't tell me the results over the phone. I will find out tomorrow at my follow up. If the doc is as motivated to shoot me up with testosterone as he was the first visit, I will probably go out for a second opinion. He said he recommended a bump up to 700's. One of the things I am worried about besides the potential for prostate cancer is that testosterone turns into estrogen after awhile and causes men to grow breast tissue.
Assuming your testicles are fine and your low t being thyroid related, isn't there anything for you to take to motivate your body to produce its own t? If I find out that mine is thyroid related, I would rather go that route.
Me and my doc kind of made a mistake in my treatment. I started my thyroid stuff in Jan and I was starting to feel positive benefits. Then we found the low T and started it just over two weeks ago. The TRT messes up the thyroid meds so we will have to get them balanced. I believe the two side effects you discussed are fairly unlikely but still a possibility. The biggest thing I have heard about is shrinking testes and sterility. The sterility isn't an issue for me and my doc didn't think the shrinkage would be an issue as long as the testosterone is kept in normal ranges. If it does start there is another med that will combat it, sorry I can't remember the name. I have read many posts and a lot of info on line and a man at your age should be around 700ish. I'm no doctor but that is what I have read.
It turns out that everything checked out normal. I was given a 600mg shot of test cypionate. He said I would start to notice the effects in about a month. I have to go back in a month for my next shot. I asked about the gyno, but he didn't seem concerned with it. Should I be worried about that this early in the treatment?
Buck and at...I am recently dealing with a similar problem, although in my case I believe my condition was caused by a reaction to antibiotics. I'm in my 40s, good shape work out regularly, eat right, etc. Have you had your pituitary hormones checked as well (LH, FSH)? I am starting my treatment with Clomid to try and restart my system to produce T on its own. Did your doctor offer Clomid or HCG as an alternative to standard TRT? Those treatments stimulate your system to make its own T, and thus, you don't experience the same lifetime reliance on TRT and shut down of your testes. Also, if fertility is an issue, those treatments preserve sperm count while TRT does not.
Thanks for the info. I'll ask my doc about it next time I'm in. Just an update my skin does not like the medication the patch uses. So if the clomid isn't a posibility then it looks like it will be shots for me. Thanks again,
FYI...from your previous post, the treatment you were trying to remember as far as preserving testes from shrinkage is called HCG...human chorionic gonadotropin. It is essentially the LH hormone (from the pituitary) which is used as an injection to keep your testes active (whether or not you are also using TRT).
I wish my doctor would have mentioned the clomid. I don't like the idea of taking T injections for long term. I do feel better from the injection, but I'm not sure if that's a placebo effect or not. I called my PCP and asked him for his opinion on the second blood work results. He told me the results were all correct except for the T. I don't know what the FSH and LH were but the T was in the 250's. The first test yielded T at 102. Any of you take something as an anti estrogen? I've read some pretty disturbing things about testosterone breaking down into estrogen.
Buck...you are correct about the estrogen. However, to some extent, it's an unknown 'til you see what happens with your individual endocrine system. My understanding is that an individual with more body fat, especially around the waistline, will "aromatize" T into estrogen, thus diluting the effect of the higher testosterone. I don't know if there are other factors such as age, but as one gets older, presumably it's more likely there is more fat around their middle, but that's why it's important to control it. I'm 6'2", 215 and have been exercising/lifting weights and trying to slim down to 200 even to get my waist to a 34/35. There is also a group of drugs called AIs (aromatase inhibitors) to minimize the estrogen effect, but my doctor told me they have to be used with caution, as they can mineralize bones (ie. cause early osteoporosis). Also, if you want to remain fertile with sperm production, the Clomid is a better option. IMO, you have nothing to lose (like me) but starting with Clomid...they tell me no real side effects...if you don't like it, move on to HCG or something else. I am only going to be on my 3rd pill tomorrow.
I already got the shot, so would I have to let it wear off before clomid? I notice an improvement in the gym and my appetite has increased. I don't feel as moody anymore, but not 100%. This could be psychosomatic, but my testes feel more sensitive. As far as the body fat around the waist, if I didn't watch what I ate or exercise, I would gain weight there. I currently have low body fat percentage, so I shouldn't worry too much about aromatase?